Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 77, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 4:43 PM CDT for Burke County, Divide County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2018, 4:43 PM CDT (21:43 UTC)
- Expired
- Jun 14, 2018, 5:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, ND, Divide County, ND
The radar
The Minot AFB radar (KMBX), 140 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
309
WUUS53 KBIS 142143
SVRBIS
NDC013-023-142245-
/O.NEW.KBIS.SV.W.0077.180614T2143Z-180614T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
443 PM CDT THU JUN 14 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Burke County in northwestern North Dakota...
Northeastern Divide County in northwestern North Dakota...
* Until 545 PM CDT.
* At 442 PM CDT, a severe thunderstorm was located near Noonan, or 10
miles east of Crosby, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail. At 438 PM CDT, a
63 mph wind gust was reported at Crosby.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Columbus around 500 PM CDT.
Lignite and Portal around 515 PM CDT.
Flaxton around 525 PM CDT.
Other locations impacted by this severe thunderstorm include Larson,
Coteau and Northgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4900 10214 4872 10216 4881 10328 4900 10327
TIME...MOT...LOC 2142Z 271DEG 39KT 4894 10307
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN/CJS3 follow-up statements
107
WWUS53 KBIS 142204
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
504 PM CDT THU JUN 14 2018
NDC023-142214-
/O.CAN.KBIS.SV.W.0077.000000T0000Z-180614T2245Z/
Divide ND-
504 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIVIDE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4900 10214 4872 10216 4886 10294 4900 10293
TIME...MOT...LOC 2204Z 271DEG 39KT 4894 10270
$$
NDC013-142245-
/O.CON.KBIS.SV.W.0077.000000T0000Z-180614T2245Z/
Burke ND-
504 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN BURKE COUNTY...
At 504 PM CDT, a severe thunderstorm was located near Columbus, or 22
miles northwest of Bowbells, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Lignite and Portal around 515 PM CDT.
Flaxton around 525 PM CDT.
Other locations impacted by this severe thunderstorm include Larson,
Coteau and Northgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4900 10214 4872 10216 4886 10294 4900 10293
TIME...MOT...LOC 2204Z 271DEG 39KT 4894 10270
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN/CJS782
WWUS53 KBIS 142219
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
519 PM CDT THU JUN 14 2018
NDC013-142245-
/O.CON.KBIS.SV.W.0077.000000T0000Z-180614T2245Z/
Burke ND-
519 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN BURKE COUNTY...
At 519 PM CDT, a severe thunderstorm was located near Portal, or 14
miles northwest of Bowbells, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Burke County, including the following locations...
Northgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4880 10215 4890 10270 4900 10270 4900 10214
TIME...MOT...LOC 2219Z 272DEG 38KT 4897 10245
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
HOLLAN/CJS191
WWUS53 KBIS 142227
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
527 PM CDT THU JUN 14 2018
NDC013-142245-
/O.CON.KBIS.SV.W.0077.000000T0000Z-180614T2245Z/
Burke ND-
527 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN BURKE COUNTY...
At 526 PM CDT, a severe thunderstorm was located near Flaxton, or 12
miles northwest of Bowbells, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts. At 515 PM CDT,
baseball size hail was reported in Portal.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Portal, Flaxton and Northgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4880 10215 4889 10258 4900 10257 4900 10214
TIME...MOT...LOC 2226Z 273DEG 37KT 4897 10236
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
HOLLAN/CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:54 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 14, 3:54 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 354 PM CDT Thu Jun 14 2018 .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu Jun 14 2018 A tornado watch has been issued for northwest and north central North Dakota until 11 pm CDT. A severe thunderstorm watch has been issued for most of southwest and south central North Dakota until 11 pm CDT. Short term forecast highlights center around a moderate and enhanced risk of severe weather across western and central North Dakota beginning this afternoon. The storm prediction center had upgraded the severe threat across northern North Dakota into the moderate risk for severe storms. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. This afternoon, an upper level low/trough was located over Alberta/Saskatchewan/western Montana with several upper level shortwave impulses moving northeast across Montana, south central Canada, and into northwestern North Dakota. At the surface, a cold front extended from southeastern Saskatchewan across the northwest corner of North Dakota into eastern Montana. Ahead of the cold front was a surface trough, separating 60sF dewpoints to the east with 40s/50s dewpoints to the west. While a mid-level h700 thermal cap remains in place across central and eastern ND, west and north of the surface cold front the thermal cap weakens. This is why thunderstorms developed this morning and continued into this afternoon along and northwest of the cold front. The storms moved east across the northern tier of counties, the storm's dynamics overcoming any mid-level capping mentioned previously. Regarding the severe threat this afternoon/evening...a potent EML has become established over the northern plains. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to continue across northwestern North Dakota where the cap has eroded near the overspreading height falls and mid-level cooling. The models continue to depict the environment over western and central North Dakota consisting of MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear. This environment will support supercells with large hail and damaging wind gusts. A non- zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. The coverage of convective initiation and discrete storms further south remains less confident due to the increased influence of the capping inversion ahead of the surface trough and cold front. Convection will be more likely along the advancing surface trough and cold frontal axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. By daybreak Friday, the surface cold front should be in the Red River Valley, with drier air moving in behind it. Friday should be a dry day across our area. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms Friday night through Sunday night, especially across southwest and south central North Dakota southeast. The large upper level trough remains over the Pacific Northwest and northern US Rockies through the weekend, then begins to cutoff over Nevada/Idaho, essentially cutting off the stream of upper level impulses streaming northeast towards North Dakota. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. High temperatures should be mainly in the 65F to 75F range Saturday and Sunday through this active weekend period. The possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as the aforementioned western low cuts off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. A slow warming trend ensues with highs reaching the upper 70s and lower 80s by Wednesday, and low to mid 80s on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 350 PM CDT Thu Jun 14 2018 Afternoon thunderstorm will continue in the northwest with impacts possible for KMOT and KISN. Thunderstorms will likely form across a warm front located across western North Dakota by this evening. Thunderstorms are expected to develop over southwestern and south central North Dakota with time late this afternoon and evening. Uncertainty in exact timing remains so VCTS was carried over at TAF sites for the evening hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...JV AVIATION...AE/NC
Hazardous weather outlook, Jun 14, 4:06 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 406 PM CDT Thu Jun 14 2018 NDZ031-032-040-152115- Golden Valley-Billings-Slope- 306 PM MDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast to fire in this area late this afternoon and not become severe until they push to the east. In Golden Valley, Billings, and Slope counties the main threats will be hail up to the size of nickels and winds as high as 50 mph, just under severe limits. Severe weather is expected farther north, and east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed as the severe weather should be just to the east. NDZ023-025-033>037-041>048-050-051-152115- Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be damaging wind with a secondary threat of large hail. Slow moving storms will put down very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. NDZ001>005-009>013-017>022-152115- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- 406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be very large hail, damaging winds as high as 80 mph, and tornadoes. A significant tornado is possible. Slow moving storms will put down torrential rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. Martin/King
In the hours before
Local storm report, Jun 14, 12:09 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 9 N RAY 48.47N 103.17W
06/14/2018 M1.00 INCH WILLIAMS ND PUBLIC
1105 AM HAIL 8 SSW GRENORA 48.51N 104.00W
06/14/2018 M1.00 INCH WILLIAMS ND PUBLIC
&&Local storm report, Jun 14, 12:36 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL 4 S MCGREGOR 48.54N 102.91W
06/14/2018 M0.75 INCH WILLIAMS ND TRAINED SPOTTER
ALSO HAD 0.75 INCHES OF RAIN IN ABOUT 15
MINUTES.
&&
JPMLocal storm report, Jun 14, 1:13 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL KENMARE 48.67N 102.08W
06/14/2018 E0.75 INCH WARD ND LAW ENFORCEMENT
HAIL LASTED JUST A FEW MINUTES, UNTIL ABOUT
108 PM. NO WIND.
&&
JPMLocal storm report, Jun 14, 1:15 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
115 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 4 WSW NIOBE 48.66N 102.28W
06/14/2018 E0.88 INCH BURKE ND TRAINED SPOTTER
HAIL LASTED UNTIL ABOUT 100 PM. NO WIND.
&&
JPMLocal storm report, Jun 14, 4:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 SW NANSON 48.53N 99.84W
06/14/2018 E1.75 INCH PIERCE ND PUBLIC
GOLF BALL SIZE HAIL. PUBLIC REPORT RELAYED
BY LOCAL RADIO STATION.
&&
CJS/MHLocal storm report, Jun 14, 4:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 N CROSBY 48.99N 103.30W
06/14/2018 E0.88 INCH DIVIDE ND PUBLIC
PENNY AND NICKEL SIZED HAIL. WORST OF THE
STORM WAS NORTH ACROSS THE CANADIAN BORDER.
&&
JVThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Special Weather Statement | BIS | Stark | 50 min |
| Jun 13, 7:54 PM CDT | Special Weather Statement | BIS | Dunn | 21 min |
| Jun 13, 8:38 PM CDT | Special Weather Statement | BIS | Mercer | 22 min |
| Jun 13, 9:23 PM CDT | Special Weather Statement | BIS | Mercer | 22 min |
| Jun 14, 10:56 AM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 49 min |
| Jun 14, 11:44 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 46 min |
| Jun 14, 12:28 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward, Williams | 47 min |
| Jun 14, 3:59 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 61 min |
| Jun 14, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 63 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.